Back to contents

Changing treatment due to side-effects

Michael Carter, Greta Hughson
Published: 31 March 2012

All drugs can cause side-effects and the drugs used in treating HIV are no exception. Changing treatment because of side-effects is quite common.

When side-effects develop

Side-effects tend to be most noticeable soon after you start treatment with a new drug. Some side-effects only develop when you’ve been taking a drug for months or even years.

What to do if you experience side-effects

Side-effects are most noticeable soon after you start treatment with a drug. As your body adjusts to the treatment you might find that the side-effects go away or become more manageable. 

It might be possible to control some side-effects with other drugs, for example headache pills or anti-sickness or anti-diarrhoea medicine.

Or changing your lifestyle might help, and some people find certain complementary therapies beneficial.

Some drugs interact with certain foods, or with other drugs. For example, taking efavirenz (Sustiva) with a high-fat meal can increase blood levels of the drug and that can make it more likely that you will experience certain side-effects such as disturbed sleep.

You shouldn't feel that you have to cope with side-effects alone. Talk to your doctor, or another member of your healthcare team, about any concerns you have.

Talking to your doctor

You should mention any side-effects to your doctor. It is particularly important to talk to your doctor if you develop a rash or fever soon after taking certain drugs, such as abacavir (Ziagen, also in the combination pills Kivexa and Trizivir), nevirapine (Viramune) and etravirine (Intelence), as this could be a sign of an allergic reaction. Other side-effects can get worse the longer you leave them, so it’s best to mention them as soon as they develop.

Don’t stop taking your anti-HIV drugs without first speaking to a doctor. If you are very worried about a side-effect and your clinic is closed, then go to accident and emergency or call the hospital and ask to speak to the on-call HIV doctor.

Your HIV clinic will also monitor your health using blood and urine tests, for signs of side-effects developing which may not notice, such as changes to kidney function.

Sometimes you may experience a symptom and not be sure whether it's a side-effect of a drug or a symptom of something else. Talking to your doctor is usually the first step in investigating a symptom.

It can be helpful to note down when you experience a side-effect or symptom, so you can give your doctor a clear picture of what you are experiencing.

If you need to change treatment

If your viral load is undetectable and you have no resistance to anti-HIV drugs then you should be able to stop the drug that is causing your side-effects and switch to a different treatment.

Changing treatment can be more complex if you have a detectable viral load or you have drug-resistant virus. Your doctor will have to look at the results of a resistance test to see which new treatments are suitable for you. Having drug resistance will also limit the number of replacement drugs that are available to you.

Other things to consider

Remember, all anti-HIV drugs can cause side-effects, so it is possible that the drug you switch to might involve a risk of side-effects as well.

And there is also a chance that you might not find your treatment easier to take. Another risk is that it is not as effective as your previous treatment.

Final thought

Remember, HIV treatment is meant to make you better. So don’t just ‘grin and bear' side-effects. Talk to your doctor about them, as there is a very good chance that something can be done about side-effects.

Changing treatment due to side-effects

Contact NAM to find out more about the scientific research and information used to produce this factsheet.

Talking points

Talking points is designed to help you talk to your doctor about HIV treatment.

Go to Talking points >
This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.